Thunderstorm Wind, Washtenaw
- When
- July 6, 3:35 PM EST
- Where
- Washtenaw County, 3.16 mi NNE of Willow Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -83.540
A medium size tree limb fell onto the road.
Isolated severe thunderstorms produced damaging winds resulting in downed trees, mainly over southern St. Clair county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Isolated severe thunderstorms produced damaging winds resulting in downed trees, mainly over southern St. Clair county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 6, 1:56 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 256 PM EDT Tue Jul 6 2021 .DISCUSSION... Strong afternoon heating will eventually allow for a few showers or thunderstorms to break through mid level capping. Best low level convergence so far extends along I-94 then back northwest towards Lansing or so per visible satellite imagery. Would expect this area to see isolated convection going forward with a very gradual expansion into the I-696/M-59 corridor as this zone of best convergence arcs northeast into early this evening. This activity will be very pulsey in nature as little to no upper level upper will exist initially. A better chance of convection will arrive by mid/late evening over the northern forecast area as an area of warm air advection in advance of next approaching shortwave disturbance provides broader support/lift to support convection. By that time, low level convergence will also be enhanced as marine layer from Lake Huron releases south/southwest across the area. At this time, any severe weather associated with this period of convection will be isolated although 25-30 knots of speed shear in unidirectional west-southwest flow may assist in the organization of a few clusters which may enhance the risk of gusty winds. Convection will then persist into parts of the overnight, especially over northern areas, as this weak disturbance crosses the area. In its wake, showers/thunderstorms will end and the surface front draped to our north will settle south into the forecast area late tonight into Wednesday with a stronger shortwave encroaching on the area and leading to better overall support for showers/thunderstorms on Wednesday/Wednesday night with the low level front and associated convergence acting as a point of convective initiation. The severe weather potential still looks somewhat spotty in this time frame with enough instability along/south of the front from M- 59 south to support a few strong/severe storms given deep shear near 30 knots as mid level WSW flow increases to 30-35 knots. Locally heavy rainfall will be a possible issue as PWAT values skirt with 2.00" where moisture pooling is most persistent along and south of the frontal boundary. Convective chances remain relatively high into Thursday as main upper trough axis driving this shortwave energy progresses through the area. Model inconsistencies arise at this point in the forecast as to how far north the surface front will lift back through the region before this trough axis passes. This will impact the overall convective coverage and also degree of available instability to fuel a few more strong storms. Confidence in the details by this point of the forecast remain relatively high. Surface ridging will settle through the central Great Lakes by late week in the wake of the Thursday upper system with temperatures in the 70s to around 80 from Thursday into Sunday as the hot/humid air mass in place since last weekend is pushed back south/southwest of the region. Rain chances will return this weekend as the next batch of Pacific shortwave energy rides along the southern periphery of this ridging. That said, there is a great deal of uncertainty as to how far south the ridge will set up with 12z model data suggesting much of this next round of showers/storms will be suppressed to the south as the ridge builds well south through the area. && .MARINE... Northerly winds this afternoon will continue in the 15-20 kt range as the region remains between low pressure moving eastward and high pressure to the north. Northeasterly flow to then advect a cooler air mass over the marine waters Wednesday and Thursday, accompanied by a strengthening wind field aloft as low pressure approaches from the east, which will allow for stronger gust potential in excess of 20 kts. Onshore wave action in the wake of northeasterly flow will allow building wave heights as well, in which a combination of these wind and wave conditions may be hazardous to small crafts. This advancing low will also contribute to increasing shower/thunderstorm chances in the Wednesday-Thursday timeframe across the central Great Lakes before departing late week. && .HYDROLOGY... Widely scattered showers and thunderstorms will bring locally heavy rainfall to some locations this afternoon and evening. While most areas will receive little to no rainfall, isolated spots may receive a half inch of rain of more from storms. An upper level disturbance will bring a greater coverage of showers and thunderstorms from Wednesday into Thursday. Heavy rainfall will accompany some of this activity as well with one quarter to one half of an inch of rainfall expected on average with locally higher amounts of an inch or more quite possible with some of the thunderstorm activity. At this time, any flooding appears as if it will remain minor and consist mainly of ponding of water on area roadways and poorly drained areas. && .PREV DISCUSSION... Issued at 202 PM EDT Tue Jul 6 2021 AVIATION... Daytime heating has yielded a mainly FEW-SCT VFR cumulus field with heights at 2500-5000 feet. General west winds will continue through this afternoon at around 10 knots with occasional gusts up to around 15 knots. There remains a chance for showers and thunderstorms today, though uncertainty still remains with how activity will unfold from PTK and to the south. Will maintain a TSRA tempo group just for DET for activity along a potential lake breeze. Amendments may be needed for DTW/YIP if activity can reach further inland. More confidence in eventual arrival of showers and possibly some thunderstorms this evening for MBS/FNT associated with a frontal boundary currently to the north. A drop to MVFR ceilings will accompany this activity across MBS and possibly FNT. For DTW...Diurnal cumulus have come in with heights below 5,000 feet, but coverage should remain mostly few to scattered for the remainder of the afternoon. Have left out TEMPO thunderstorms with this forecast given the uncertainty for development over DTW. An amendment may be necessary in the more favorable time frame of 21- 01Z if thunderstorms look more likely. Greater chance for thunderstorms will be Wednesday by early afternoon. DTW THRESHOLD PROBABILITIES... * Low for cigs aob 5000 feet. * Low for thunderstorms late this afternoon. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DG MARINE.......SS HYDROLOGY....DG AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 312 PM EDT Tue Jul 6 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-070900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 312 PM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There will be a chance of thunderstorms from late afternoon through tonight. While severe weather is not expected, a few stronger storms may produce wind gusts to 50 mph as well as very heavy downpours. Storm movement will be from west to east at 25 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected from Wednesday into Wednesday night with small chance of severe weather from roughly the M-59 corridor south. Damaging wind gusts to 60 mph may occur with a few of the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 312 PM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There will be a chance of thunderstorms from late afternoon through tonight. While severe weather is not expected, a few stronger storms may produce wind gusts to 40 knots as well as very heavy downpours. Storm movement will be from west to east at 20 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected from Wednesday into Wednesday night with small chance of severe weather from Lake St Clair south to western Lake Erie.. Damaging wind gusts to 50 knots may occur with a few of the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
The Detroit radar (KDTX), 46 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
7 thunderstorm wind. Local standard time, as filed.
A medium size tree limb fell onto the road.
A large tree limb fell onto garage and took down power line.
Numerous trees reported down in Clay Township.
Numerous trees reported down in Marine City.
Numerous trees and large tree limbs reported down.
Multiple large tree limbs reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974661, 974665, 974662, 974666, 974667, 974663, 974664.